Anesthesiologist Group Says Hospitals Can Prevent Fatal Errors Like Vanderbilt's

Updated | Posted
by sirI sirI, MSN, APRN, NP (Admin) Educator Columnist Innovator Expert Nurse

Specializes in Education, FP, LNC, Forensics, ED, OB.

vaught-error-could-have-been-prevented.jpg.8e1cddf655a938cf80c5082d1fea80b9.jpg

Quote

Despite numerous advances in anesthesia safety over the years, former Tennessee nurse RaDonda Vaught's deadly medication error could have been prevented with a few system-wide fixes that aren't that difficult or costly. Certainly, criminalizing her mistake and charging her or any other nurse with negligent homicide and neglect was absolutely the wrong approach.

Quote

Feds said Vaught wasn't the only one who erred; hospital had four "immediate jeopardy" flaws ...

Read in its entirety: Anesthesiologist Group Says Hospitals Can Prevent Fatal Errors Like Vanderbilt's

Rose_Queen, BSN, MSN, RN

Specializes in OR, education. Has 17 years experience. 5 Articles; 10,981 Posts

Quote

such as wrapping plastic around vecuronium, or placing a hard, bright obtrusive label on it that says 'paralytic,' so there could be no confusion

And yet, you'd need to look at the label to see it.

Were there systems issues? Yes. Was the level of practice shown by RV egregious? Also yes. Just like the world isn't only black and white but also infinite shades of gray, there are no absolutes in this case. It isn't just a systems error or just an RV error.

Emergent, RN

Specializes in ER. Has 29 years experience. 2 Articles; 3,982 Posts

I believe one of the reasons that led to this error is that the system is too cluttered with useless warnings and cumbersome obstacles to actually getting something done. The human brain can only take so many flashing lights. It's much like alarm fatigue, after a while we just start tuning all that static out. 

I am in favor of simplifying processes to actually give people a chance to concentrate on what if they are doing. We are all have different strengths and weaknesses, and my suspicion is that RV had a bit of an attention deficit problem, exacerbated by her chit-chatting with her orientee.

Some of the things mentioned in the article seem to be inclined to create more obstacles and sensory overload. Of course there will be a committee and meetings, and that will fulfill some new requirement by The Joint Commission. They can add that to their checklist of things to audit when they come through for their inspections. Meanwhile, I don't think anybody is getting to the root of the problem.

Wuzzie

4,812 Posts

1 hour ago, Emergent said:

I believe one of the reasons that led to this error is that the system is too cluttered with useless warnings and cumbersome obstacles to actually getting something done.

 

The ironic thing is early on in the discussion about this incident people were saying that more warnings were needed to prevent this. I guess the first 10 weren’t enough. If only they had had 11. 🙄

Then there is that pesky need to read the vial. 🤷🏼‍♀️

 

MunoRN, RN

Specializes in Critical Care. Has 10 years experience. 8,001 Posts

It's been a common criticism that excessive pop-ups make these warning pop-ups less effective, effectively turning the process of obtaining a medication into a game of clear-the-pop-up-whack-a-mole, but I can't say I've heard of any assessment that 10 is insufficient, what are you referring to?

klone, MSN, RN

Specializes in OB-Gyn/Primary Care/Ambulatory Leadership. Has 16 years experience. 14,247 Posts

How about...hmm...just spitballing here...we teach nurses to read the label of the medication before they give it? I know this sounds crazy, but just hear me out! We teach nurses, like, a checklist - something that they're supposed to do every single time they give a medication, to make sure they're giving the right med, and the right dosage, to the right patient. If only I could think of a clever name for this checklist. Hmmm. Let me think about it some more, I feel like I'm onto something.

Davey Do

Specializes in Psych (25 years), Medical (15 years). Has 43 years experience. 1 Article; 9,893 Posts

In the past, farmers knew that locking the barn after the horse was stolen would help in preventing more thefts.

OUxPhys

OUxPhys, BSN, RN

Specializes in Cardiology. Has 7 years experience. 1,184 Posts

I still read the label before drawing or administering the med. Im just that paranoid. 

ThePrincessBride, MSN, RN, NP

Specializes in Med-Surg, NICU. Has 7 years experience. 1 Article; 2,556 Posts

I don't think a med like vec should he easily accessible. It should require two nurses to pull and 2 nurses to give or it needs to be Stat or ordered from pharmacy.

I mean, if you have to double sign heparin drip changes, you should have to dual sign a paralytic.

Wuzzie

4,812 Posts

20 minutes ago, ThePrincessBride said:

I don't think a med like vec should he easily accessible. It should require two nurses to pull and 2 nurses to give or it needs to be Stat or ordered from pharmacy.

I mean, if you have to double sign heparin drip changes, you should have to dual sign a paralytic.

I know that sounds like it makes sense but sometimes it’s needed for urgent reasons, not just intubation. The time it would take to do what you propose is not workable in those situations. 

mtmkjr, BSN

349 Posts

On 6/15/2022 at 6:20 PM, Rose_Queen said:

"such as wrapping plastic around vecuronium, or placing a hard, bright obtrusive label on it that says 'paralytic,' so there could be no confusion,"

 

On 6/15/2022 at 6:20 PM, Rose_Queen said:

And yet, you'd need to look at the label to see it.

I'm not very confident that hard plastic obtrusive packaging have gotten her attention if she already was disregarding the red warning cap and attention to the fact that Versed does not come in powder form. 

I know! How about tiny little warning bells or a little electronic voice that says that says, "danger! paralytic!' when the cap is removed?.... 🙄

CommunityRNBSN

CommunityRNBSN, BSN, RN

Specializes in Community health. Has 4 years experience. 801 Posts

On 6/15/2022 at 6:36 PM, Emergent said:

I believe one of the reasons that led to this error is that the system is too cluttered with useless warnings and cumbersome obstacles to actually getting something done. The human brain can only take so many flashing lights. It's much like alarm fatigue, after a while we just start tuning all that static out. 

YES YES shout this from the rooftops. 

I work outpatient. There are no medications on the premises that could possibly do serious harm. And yet, Every Single Task I perform using our eMR gives me a series of bright red warnings. “This patient is on Prozac. RISK FOR SEROTONIN SYNDROME.  DO YOU REALLY WANT TO SEND THIS MED.”  “This patient is on warfarin. DID YOU DISCUSS BLEEDING DANGERS.”  “This patient has a history of depression. DID YOU ASSESS FOR SUICIDALITY.”  I have to click “acknowledge” multiple times on bright red warning boxes to accomplish the simplest of tasks. When someone says “But RV overrode a paralytic warning!” I just roll my eyes.